I'm going on Tyler Christifulli's FOAMFrat podcast soon to talk about the approach to the shocky patient in atrial fibrillation with rapid ventricular rate (AF with RVR). Tough topic. I've been trying to iron out some general algorithms for this, but they aren't perfect. So I thought it might be fun to start by posting my ideas now – before the podcast. Please take a look and add some questions or critiques. Then we can explore everything at a deeper level in the podcast itself.
Issue #1: Is the AF causing the instability, or is the AF an innocent bystander?
This is the first and probably most important question to address when approaching the patient. There are roughly three possibilities:
- AF w/ RVR is causing the instability – in this case cardioversion or rate control will fix everything. This is common on board exams, but somewhat less common in real life (at least in the ICU).
- The patient is shocked for some other reason, and AF has nothing to do with it. The classic example here would be a patient with chronic AF and a heart rate <150. For a chronic AF patient, a heart rate of ~130-150 b/m might be their equivalent of sinus tach. In this case, slowing down the heart rate too much could be harmful. And no matter what you do with the AF, that won't stabilize the patient.
- Some combination of #1 and #2 above. Instability is due to a combination of an underlying problem plus AF w/ RVR.
Four questions are probably the most important in trying to sort this out:
Overall when in doubt, it's probably best to err on the side of believing that the AF is a bystander – because this will lead you to complete a full evaluation of the patient and address everything that is going on. When folks incorrectly assume that AF is the sole driver of instability, that's when patients start getting assassinated by diltiazem.
Note that if the heart rate is insanely high (>>200) and QRS is wide-complex (and often with variable morphology) you're probably dealing with AF plus WPW – which is a uniquely evil situation. The approach to AF with WPW is really cardioversion, cardioversion, cardioversion, or possibly procainamide. The remainder of this post would not apply to a patient in AF with WPW.
Issue #2: What is the target ventricular rate for a shock patient?
I don't know, nor have I been able to find any solid evidence on this. For a stable outpatient with chronic AF, a reasonable target resting heart rate might be <110 b/m. However, a shocky patient might need a somewhat faster heart rate to compensate for their instability. I usually shoot for a heart rate <130 b/m in a sick patient with AF and borderline hemodynamic. Yes, this is totally arbitrary.
Overall, I think the amount of goodness obtained by slowing down the heart rate is often over-estimated. Remember:
Cardiac Output = (Stroke Volume)(Heart Rate)
When you slow down the heart you're directly dropping the heart rate, in the hopes that the stroke volume will indirectly improve (due to increased diastolic filling). However, suppose you drop the heart rate from 120 b/m to 60 b/m. It's quite unlikely that the stroke volume will double! So you're inevitably going to drop the cardiac output.
Issue #3: General algorithm for the patient with shock and AF w/ RVR (keep going until heart rate under ~130)
#1: Immediate DC cardioversion (the naked shock)
- Indicated if you think the new-onset AF is causing instability (e.g. patient popped into AF in front of your eyes and immediately unraveled).
- In the ICU this rarely works (patients will generally revert back to AF rapidly).
- When in doubt, this is often the wrong play (e.g. if patient is in AF w/ RVR due to sepsis, then sedating and shocking them is unlikely to durably improve their hemodynamics – but it burns a lot of time and risks sedating an unstable patient).
- Pad positioning: bedside echo has taught us that the apex of the heart moves all over the place, so anterior-lateral pad placement doesn't make sense to me. I prefer anterior-posterior, with the anterior pad placed over the left lateral sternal border.
#2-3: General stabilization
- Phenylephrine infusion is useful to stabilize the blood pressure without driving the heart rate up. Vasopressin can do this too, but it takes longer to work and it's not as easily titratable.
- If you don't have phenylephrine, norepinephrine is OK here. It may increase the heart rate a bit, but will likely be worth the overall improvement in stability.
- Evaluate volume status, resuscitate if indicated.
- Think about the patient, their H&P, and what may be going wrong.
- Evaluate broadly with ultrasound for other causes of tachycardia/shock, e.g.:
- Heart: evidence of PE? MI? Tamponade? Endocarditis?
- Lungs: pneumothorax? empyema/pneumonia?
- Abdomen: aortic dissection? hemorrhage?
- If there are other causes of tachycardia (e.g. pain, withdrawal) – treat them.
- Overall, try to address any & all causes of instability.
- This is often the most important component of treatment. If the patient is in AF w/ RVR due to some underlying problem (sepsis, hemorrhage, etc) all the diltiazem/amiodarone/metoprolol in the world will not fix them. You need to treat the underlying problem.
#4: IV magnesium
- ~4 grams of IV magnesium may help, presuming that the patient isn't already hypermagnesemic (which is unlikely).
- Magnesium probably won't fix things completely, but it might move them in the right direction. It's arguably the safest medication for atrial fibrillation, so at the least it's very unlikely to cause harm. If might cause a wee bit of vasodilation, but the phenyl should compensate for that.
- Recently a new study came out supporting this (reviewed here by Bryan Hayes).
- I've discussed my love of magnesium previously here. You can start a magnesium infusion (especially for patients with hypomagnesemia), but for the acute management just giving four grams is fine.
- I know many ED folks hate amio, but I find this useful in the ICU because it tends to be fairly hemodynamically stable (compared to diltiazem/metoprolol) and it can be continued for a long period of time if needed (unlike procainamide).
- Usually start with a bolus of 150 mg and an infusion of 1 mg/min. For persistent tachycardia that doesn't respond within 45-60 minutes, you can re-load with amiodarone a couple times (e.g. three loading doses of 150 mg IV for a total of ~450 mg in boluses).
#6: Cardioversion attempt ?
- If the patient is still in AF with a very high ventricular rate despite 4 grams of magnesium and 450 mg of amiodarone, that's decidedly weird.
- DC cardioversion could be reasonable here. With amiodarone and magnesium on board, this is a bit more likely to be successful. For a patient who was easy to sedate (e.g. an intubated patient), an attempt at cardioversion here could make sense. However, for a non-intubated patient the risks/benefits of sedation would need to be carefully considered.
#7: Something else is probably going on
- If you've gotten this far down the algorithm and the patient is still shock in AF w/ RVR (despite magnesium, amiodarone, and maybe a shock or two) – the odds are that something else is going on.
- Re-evaluate the patient broadly for occult shock, thyroid abnormalities, adrenal insufficiency, PE, bleeding, withdrawal, etc.
- You could very carefully consider trying an esmolol infusion with careful monitoring. Esmolol is nice here because if it destroys your hemodynamics it's relatively easy to shut off.
- Crashing AF patient (EMCrit 2010)
- Tx of hemodynamically stable new-onset AF & Mg infusions for AF & TDP (PulmCrit 2015)
- Cardiogenic shock following cardioversion of atrial flutter (PulmCrit 2014)
- Phenyl infusions aren't pure evil (PulmCrit)